Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Goodland, KS

March 27, 2004Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 27, 2004, 11:16 AM CST for Graham County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2004, 11:16 AM CST (17:16 UTC)
Expired
Mar 27, 2004, 12:00 PM CST
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 11:23 AM CSTHAIL 0.75Morland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 271716
SVRGLD
KSC065-271800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1116 AM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL NOON CST

* AT 1111 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MORLAND...OR ABOUT 13 MILES WEST OF HILL
  CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENOKEE BY 1125 AM CST

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3936 10017 3922 10014 3955 9961 3955 10006

LAMMERS

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 10:50 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 27, 10:50 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
950 AM MST SAT MAR 27 2004

.UPDATE...FORECAST UPDATE WILL BE ISSUED SHORTLY FOR ADDITION OF
WIND ADVISORY WEST OF HIGHWAY 83 BASED ON RECENT OBS WITH GUSTS
RANGING FROM 42 TO 44 KNOTS. ALSO ADDED A MENTION OF SNOW MAINLY
WEST OF HIGHWAY 59 AS TEMPERATURES HAVE FALLEN INTO THE UPPER 30S IN
FLAGLER WITH +SN IN LIC.

MWM

&&

.PREV DISCUSSION...
225 AM MST SAT MAR 27 2004

THE 07Z SURFACE ANALYSIS PLACES A LOW OVER
NORTHEAST COLORADO/NEBRASKA PANHANDLE. THE FRONT WAS THROUGH KCDR
AND KBFF BUT STILL NORTH OF KAKO. DEWPOINTS ARE IN THE MID 50S
ACROSS THE FORECAST AREA. LIGHTNING DETECTION PLOT SHOWING LINE OF
STORMS OVER THE WESTERN DAKOTAS SCATTERED STRIKES OVER SOUTHERN
KANSAS. WATER VAPOR IMAGERY SHOWING MAIN TROUGH MOVING INTO THE
ROCKIES AND A SOUTHERN STREAM MOVING ACROSS NORTHERN MEXICO INTO
OKLAHOMA. THE REGIONAL RADAR LOOP SHOWING SHOWERS AND STORMS EAST OF
THE FORECAST AREA.

MAIN CONCERNS ARE IN THE FIRST PERIOD DEALING WITH POPS AND POSSIBLE
WIND ADVISORY. THE THUNDERSTORM FORECAST WILL BE DEPENDENT ON THE
POSITION AND MOVEMENT OF THE FRONT. THE FRONT SHOULD MOVE INTO THE
AREA BETWEEN 12Z AND 15Z AND SHOULD BE THROUGH MOST OF THE AREA BY
18Z. THE BEST CHANCES FOR THUNDERSTORMS SHOULD BE OVER THE SOUTH AND
EASTERN ZONES WHERE WILL GO WITH HIGH SCATTERED POPS. DUE TO THE
LACK OF INSTABILITY WILL GO WITH SLIGHT CHANCE IN THE FAR NORTHWEST
ZONE AND 30 POPS BETWEEN ACROSS EXTREME SOUTHWEST NEBRASKA/NORTHWEST
KANSAS. THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY THIS
AFTERNOON BEHIND THE FRONT.  NEXT CONCERN IS HOW STRONG WILL THE
NORTHWEST WIND BE BEHIND THE FRONT TODAY. THE ETA 850MB WIND
INDICATES A MAX AROUND 18Z OF 30KTS WHILE THE GFS ONLY SHOWS 25KTS.
THE RUC SUSTAINED WIND INDICATES SPEEDS UP TO 30 MPH IN THE
AFTERNOON. PREFER TO SEE AN 850MB WIND MAX AROUND 35KTS AND A
TIGHTER SURFACE PRESSURE GRADIENT.  EXPECT WIND IN THE WINDY
CATEGORY BUT SHOULD NOT EXCEED WIND ADVISORY CRITERIA.

TONIGHT THE UPPER TROUGH SHIFTS EAST OF THE AREA AS A RIDGE MOVES
INTO THE WEST COAST. NORTHWEST FLOW/SUBSIDENCE WILL CONTINUE ON
SUNDAY. THE RIDGE MOVES INTO THE ROCKIES ON MONDAY WITH DRY WEATHER
CONTINUING. AT THE SURFACE...THE TROUGH AXIS WILL SHIFT EAST OF THE
FORECAST AREA THIS AFTERNOON. HIGH PRESSURE WILL SETTLE INTO THE
AREA TONIGHT AND CONTINUE THROUGH MONDAY NIGHT. 850MB TEMPERATURES
COOL CONSIDERABLY BEHIND THE FRONT TODAY AND STAY RELATIVELY COOL
THROUGH MONDAY. HIGHS WILL BE IN THE 50S TO LOWER 60S WITH LOWS IN
THE 30S. DRY FORECAST LOOKS GOOD FOR EXTENDED FORECAST AS UPPER
RIDGE MOVES OVER THE PLAINS. NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY WEST OF HIGHWAY 83.
NE...WIND ADVISORY FOR ALL OF EXTREME SOUTHWEST NEBRASKA.
CO...WIND ADVISORY FOR ALL OF EAST CENTRAL COLORADO.

&&

FS/MWM
Hazardous weather outlook, Mar 27, 10:30 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MST SAT MAR 27 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON...MAINLY EAST OF A LINE FROM TRENTON TO COLBY TO RUSSELL
SPRINGS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL BEING THE PRIMARY THREAT. A COLD FRONT WILL MOVE THROUGH THE
AREA TODAY PRODUCING NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH POSSIBLE. A WIND ADVISORY IS IN EFFECT FOR MUCH OF THE
TRI-STATE AREA. IN ADDITION...A FEW WET SNOW FLAKES WILL BE POSSIBLE
ACROSS EAST CENTRAL COLORADO...MAINLY WEST OF HIGHWAY 59.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY THIS AFTERNOON.

FS/MWM

In the hours before

Local storm report, Mar 27, 9:45 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 AM MST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             OBERLIN                 39.82N 100.53W
03/27/2004  0.75 INCH        DECATUR            KS   TRAINED SPOTTER

&&

LAJ
Local storm report, Mar 27, 10:08 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 AM MST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             5 E DANBURY             40.04N 100.31W
03/27/2004  0.75 INCH        RED WILLOW         NE   PUBLIC

&&

LAJ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:05 PM CSTSevere Thunderstorm WarningGLDGraham40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.